Hostname: page-component-797576ffbb-pxgks Total loading time: 0 Render date: 2023-12-10T05:54:15.222Z Has data issue: false Feature Flags: { "corePageComponentGetUserInfoFromSharedSession": true, "coreDisableEcommerce": false, "useRatesEcommerce": true } hasContentIssue false

Maximal Weight Composition Factors for Weyl Modules

Published online by Cambridge University Press:  20 November 2018

Jens Carsten Jantzen*
Institut for Matematik, Aarhus Universitet, Ny Munkegade 118, DK-8000 Aarhus C, Denmark e-mail:
Rights & Permissions [Opens in a new window]


Core share and HTML view are not possible as this article does not have html content. However, as you have access to this content, a full PDF is available via the ‘Save PDF’ action button.

Fix an irreducible (finite) root system $R$ and a choice of positive roots. For any algebraically closed field $k$ consider the almost simple, simply connected algebraic group ${{G}_{k}}$ over $k$ with root system $k$. One associates with any dominant weight $\lambda $ for $R$ two ${{G}_{k}}$-modules with highest weight $\lambda $, the Weyl module $V{{(\lambda )}_{k}}$ and its simple quotient $V{{(\lambda )}_{k}}$. Let $\lambda $ and $\mu $ be dominant weights with $\mu <\lambda $ such that $\mu $ is maximal with this property. Garibaldi, Guralnick, and Nakano have asked under which condition there exists $k$ such that $L{{(\mu )}_{k}}$ is a composition factor of $V{{(\lambda )}_{k}}$, and they exhibit an example in type ${{E}_{8}}$ where this is not the case. The purpose of this paper is to to show that their example is the only one. It contains two proofs for this fact: one that uses a classiffication of the possible pairs $(\lambda ,\mu )$, and another that relies only on the classiûcation of root systems.

Research Article
Copyright © Canadian Mathematical Society 2017


[1] Bourbaki, N., Groupes et algebres deLie: Chapitres 4, 5 et 6. Hermann, Paris, 1968Google Scholar
[2] Bourbaki, N., Groupes et algebres de Lie: Chapitres 7 et 8. Hermann, Paris 1975Google Scholar
[3] Cartan, E., Les groupes projectifs qui ne laissent invariante aucune multiplicity plane. Bull. Soc. Math. France 41(1913), 53 - 96. Google Scholar
[4] Freudenthal, H., Zur Berechnung der Charaktere der halbeinfachen Lieschen Gruppen II. Indag. Math. 16(1954), 487491. 0.101 6/S1385-7258(54)50046-6 Google Scholar
[5] Garibaldi, S., Guralnick, R. M., and Nakano, D. K., Globally irreducible Weyl modules. arxiv:1 604.08911 Google Scholar
[6] Humphreys, J., Introduction to Lie algebras and Representation Theory. Graduate Texts in Mathematics, 9, Springer, New York, 1972. Google Scholar
[7] Jantzen, J. C., Darstellungen halbeinfacher algebraischer Gruppen und zugeordnete kontravariante Formen. Bonn. Math. Schr. 67(1973).Google Scholar
[8] Jantzen, J. C., Darstellungen halbeinfacher Gruppen und kontravariante Formen. J. reine angew. Math. 290(1977), 117141.Google Scholar
[9] Jantzen, J. C., Representations of algebraic groups. Second ed., Mathematical Surveys and Monographs, 107, American Mathematical Society, Providence, RI, 2003. Google Scholar
[10] Veldkamp, F. D., Representations of algebraic groups oftype F4 in characteristic 2. J. Algebra 16(1970), 326339.!0.101 6/0021-8693(70)90013-X Google Scholar